Topical Steroid Addiction (TSA) is a iatrogenic disease, caused by the very topical steroids prescribed by doctors for the treatment of “Eczema”. Common terms related to TSA include Red Skin Syndrome and Steroid-Induced Eczema.
Signs that you are addicted to topical steroids:
1) Inflammation of skin does not reduce despite repeated application of TS.
2) Skin may become more inflamed after TS application.
3) There is a continued need to use stronger and higher potency TS to maintain your current skin quality.
4) Rebound phenomenon, or more commonly known as Topical Steroid Withdrawal symptoms, occur when TS application is ceased.
How to prevent TS addiction:
1) Investigate the root cause of your eczema or rashes. Eliminate food and environmental allergens first and see if your rash worsens or improves.
2) Use non topical steroid alternatives – natural moisturizers, oils to soothe the rash.
3) When doctor’s prescribe TS, question them in great detail of the risks of TS as well as the proper usage of TS.
4) Do not use TS for a prolonged period of more than 1 week.
5) Use TS of the lowest potency and dosage (less than fingertip amount) if required.
6) Do not apply TS on open, broken wounds, raw skin, thin skin, genitals, face as TS is readily absorbed into the body in these areas.
7) Do not use Topical Steroids at all! Prevention is the best medicine!